Wyoming, 2023

High Wind in Wyoming, December 7, 2023

December 7, 2023 · NWS CYS · 11 events in 11 counties and zones

Strong winds with a bora wind event returned to much of southeast Wyoming during the morning and early afternoon hours on December 7th. Wind-prone areas observed cross winds gusting up to 76 mph north of Cheyenne along Interstate 25.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds with a bora wind event returned to much of southeast Wyoming during the morning and early afternoon hours on December 7th. Wind-prone areas observed cross winds gusting up to 76 mph north of Cheyenne along Interstate 25. Portions of Interstate 80 and 25 were closed to light weight and high profile vehicles for an extended period of time on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 7, 3:43 AM MST, 59 minutes earlier.

Area forecast discussion, Dec 7, 3:43 AM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
343 AM MST Thu Dec 7 2023

.SHORT TERM...(Today and tonight)
Issued at 329 AM MST Thu Dec 7 2023

KEY MESSAGES:

- Widespread strong winds are expected to continue through this
evening for most of southeast Wyoming and western Nebraska. High
Wind Warnings & Watches have been issued from now until 11 PM Thu
for portions of southeast Wyoming and the northern Nebraska
panhandle. Westerly wind gusts up to 65 to 75 mph expected.

- Light snow showers expected through Friday night. Measurable snow
most likely in the mountains and elevations above 7500 feet.

DISCUSSION:

WIND: Currently winds are starting to pick up across Carbon county
and Converse/Niobrara counties with wind gusts up to 52 mph being
observed. Minimal changes made to the wind forecast. Everything
seems on track for a widespread strong wind event across southeast
Wyoming and central to northern Nebraska panhandle. Upgraded the
central Laramie county zone to a warning, mainly for the northern
portion of the zone between Whitaker and Chugwater along I-25. The
primary forcing that will result in wind gusts above 50 knots will
be the strong subsidence and mountain waves. The mountain wave
signal is much stronger up near Bordeaux and down to Whitaker, but
looking at cross sections across Cheyenne, there is still decent
subsidence spilling over from the South Laramie Range, but the
mountain wave signal is weaker. There is not as much of a strong
couplet of positive and negative omega appearing on GFS cross
sections farther south. As the previous discussion mentioned, the
high wind potential due to mountain waves for areas farther south
will be later Thursday evening. In addition, opted to keep Goshen
and Sioux counties in a High Wind Watch as confidence is lower in
there. GFS is showing the subsidence becoming widespread and NBM has
10 to 30% probabilities of wind gusts exceeding 50 knots, but
confidence remains low in those zones hitting criteria or if they do
it would be an isolated gust. Highest confidence remains in the main
three wind-prone areas of southeast Wyoming: Arlington, I-80 Summit,
and Bordeaux. NBM 75th percentile max wind gusts is showing 70-75
mph for these three main wind-prone areas with 60-65 mph for all
other areas included in High Wind Warnings. Outside of the warning
areas, wind gusts 45 to 55 mph are expected, so nobody is getting
out of the breezy day! Winds are expected to decrease Thursday
night, but will still remain elevated through Friday.

SNOW: Snow forecast is also on track staying further south. Light
snowfall Friday late morning through evening with very minimal
accumulation is expected at elevation below 7500 feet south and
west of the North Platte River Valley. Above 7500 feet,
accumulations between 2 and 5 inches is possible. Above 9000 feet,
mainly the highest peaks of the Snowy and Sierra Madre mountains, 5
to 8 inches may be seen.

TEMPERATURES: The initial frontal passage this morning will drop
temperatures for this afternoon, but they are still 10 to even 20
degrees above-normal for the beginning of December. It would not be
surprising if Sidney, NE broke their record high temperature again
today. The next, stronger, cold front pushes through Thursday night,
turning winds north/northwest, resulting in much colder temperatures
compared to what we have been seeing. Forecast high temperatures
Friday afternoon are in the upper 20s to low 40s, which is actually
normal for this time of year.

.LONG TERM...(Saturday through Wednesday)
Issued at 219 AM MST Thu Dec 7 2023

The models and ensembles are highlighting the elongated trof
extending from the Great Lakes region southwest to western Kansas
continuing to push eastwards to the Plains. This will favor some
strong gusty winds over areas east of the I-25 corridor on
Saturday morning. However, the cloud cover will tend to limit the
deep mixing potential until the afternoon timeframe when the
better subsidence builds into the that area. Not expecting any
wind highlights at this time, but would not be surprised to see
some wind gusts approach 40 mph mainly in the Nebraska Panhandle
Saturday morning into the early afternoon. Wind speeds should
begin to slacken around sunset but may see another uptick in the
wind speeds across areas west of I-25 Saturday night into Sunday
morning ahead of another subtle shortwave moving through the
Rockies. We did bump winds a bit during this timeframe closer to
75th percentile of the National Blend of Models.

There is quite a bit of uncertainty next week on the timing of
various shortwaves and the position of the closed low in the
southwest U.S. At this point, temperatures will be seasonably cool
with mainly dry conditions and only small chances of light snow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 329 AM MST Thu Dec 7 2023

Strong winds aloft could create areas of 45 to 55 kts of LLWS
throughout the day. Winds are currently picking up across
southeast Wyoming terminals and will continue to increase through
the day today. Gusts over 50 kts are likely at KRWL, KLAR, and
KCYS. Strong winds are also possible at Nebraska terminals as well
during the day with gusts to 45 kts possible. Low confidence
remains in low CIGs developing over/near KRWL during the day with
a slight chance (20% percent) for scattered showers around the
terminal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch through this evening for WYZ108.

     High Wind Warning until 11 PM MST this evening for WYZ101-102-
     107-118.

     High Wind Warning until 11 PM MST this evening for WYZ104>106-
     109-110-115>117.

NE...High Wind Watch through this evening for NEZ095-096.

&&

SHORT TERM...LEG
LONG TERM...REC
AVIATION...LEG
Hazardous weather outlook, Dec 6, 2:03 PM MST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
203 PM MST Wed Dec 6 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>119-072115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
203 PM MST Wed Dec 6 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Strong winds are expected for the wind prone areas tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Widespread strong winds expected for much of the area Thursday.
See High Wind Warning and Watches for more details.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 7, 4:42 AM MST to 8:40 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Numerous WYDOT mesonet stations along Interstate 80 reported wind gusts near 60 mph. WYDOT mesonet station Arlington (KARL) reported a maximum wind gust of 66 mph at 8:12 AM MST on 12/7.

High Wind, Converse County Lower Elevations

When
December 7, 5:00 AM MST to 12:05 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

CWOP mesonet station DW7426 Douglas measured maximum wind gust 5 miles west-southwest of Douglas.

High Wind, East Platte County

When
December 7, 7:36 AM MST to 2:38 PM MST
Where
East Platte County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT mesonet station Coleman (WY1) along Interstate 25 measured maximum wind gust 13 miles south of Glendo at 10:10 AM MST on 12/7.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 7, 8:50 AM MST to 6:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

RAWS mesonet station Camp Creek (CAMW4) near Muddy Gap measured maximum wind gust.

High Wind, Laramie Valley

When
December 7, 9:16 AM MST
Where
Laramie Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

WYDOT mesonet station Herrick Lane (WY27) along Interstate 80 measured maximum wind gust 13 miles west-northwest of Laramie.

High Wind, South Laramie Range

When
December 7, 9:50 AM MST to 1:58 PM MST
Where
South Laramie Range forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Numerous WYDOT and Union Pacific Railroad mesonet stations reported wind gust around 60 mph. WYDOT mesonet station Summit East (WY28) along Interstate 80 measured maximum wind gust 11 miles southeast of Laramie.

High Wind, Goshen County

When
December 7, 10:53 AM MST to 1:53 PM MST
Where
Goshen County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Airport ASOS station (KTOR) measured maximum wind gust at 12:53 PM MST.

High Wind, Central Laramie Range and Southwest Platte County

When
December 7, 12:22 PM MST to 2:48 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT mesonet station Bordeaux (KBRX) along Interstate 25 measured maximum wind gust 9 miles south of Wheatland at 2:48 PM MST.

High Wind, Central Laramie County

When
December 7, 12:25 PM MST to 9:33 PM MST
Where
Central Laramie County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT mesonet station Bear Creek (WY40) along Interstate 25 measured maximum wind gust 8 miles south of Chugwater at 7:30 PM MST on 12/7. Cheyenne Airport ASOS station (KCYS) also reported high winds with gusts up to 67 mph.

High Wind, South Laramie Range Foothills

When
December 7, 12:28 PM MST to 10:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Numerous WYDOT and Union Pacific Railroad mesonet stations reported high winds gusting around 60 mph. UPR mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne.

High Wind, Central Carbon County

When
December 7, 4:04 PM MST
Where
Central Carbon County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins Airport ASOS station (KRWL) measured maximum wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144713, 1144707, 1144710, 1144708, 1144714, 1144715, 1144711, 1144709, 1144717, 1144716, 1144712.